Missouri, 2004

Flash Flooding in Missouri, August 26, 2004

August 26, 2004 · NWS LSX · 2 events in 2 counties and zones

Up to 2 inches of rain fell in less than an hour across parts of Boone and Audrain counties. Several county roads became impassable.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Up to 2 inches of rain fell in less than an hour across parts of Boone and Audrain counties. Several county roads became impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 25, 2:30 PM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Aug 25, 2:30 PM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT WED AUG 25 2004

.DISCUSSION...
ABREVIATED DISC...CNVTN HAS NOW DVLPD NICELY ALG A JEF-UIN LN.  WL
EXTEND/EXPAND FFA INTO ALL BUT FAR S COUNTIES TIL 06Z.  A BIT UNSURE
HOW MUCH INTS CNVTN WL OCR W OF ONGOING LN...BUT AMS OVR E KS STILL
XTRMLY UNSTBL...AND GIVEN TDAS RAINS LESSER AMTS WL CAUSE PROBLEMS
ONCE AGAIN OVR OUR FAR NW COUNTIES.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH TIL 05Z ALG-N OF VIH...SAR LN.
IL...FLASH FLOOD WATCH TIL 05Z ALG-N OF SAR-SLO LN.

&&

TRUETT
Hazardous weather outlook, Aug 25, 7:41 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
841 PM CDT WED AUG 25 2004

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047-048-050-051-261200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALLAWAY-COLE-KNOX-LEWIS-MARION-
MONITEAU-MONROE-MONTGOMERY-PIKE-PIKE IL-RALLS-SHELBY-
841 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
THROUGH THE AREA THIS EVENING. HEAVY RAIN IS POSSIBLE THIS
EVENING...AND WITH VERY HEAVY RAIN DURING THE DAY...FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL RETURN TO THE AREA
ON THURSDAY NIGHT AS A COLD FRONT BEGINS TO APPROACH THE MID
MISSISSIPPI VALLEY.

THIS FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL CONTINUE THE CHANCE OF THUNDERSTORMS FRIDAY...
SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

ILZ058>060-064-098>102-MOZ049-052-059>065-072-073-261200-
BOND IL-CALHOUN IL-CRAWFORD-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-
JERSEY IL-LINCOLN-MACOUPIN IL-MADISON IL-MONROE IL-MONTGOMERY IL-
OSAGE-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-
WASHINGTON-
841 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
MISSOURI AND MUCH OF SOUTHERN ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE EVENING HOURS.
A FLOOD WATCH IS IN EFFECT UNTIL 12 MIDNIGHT.

ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE EVENING
HOURS. HEAVY RAIN MAY OCCUR YET THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY NIGHT...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGHOUT THE EVENING HOURS.

MOZ084-085-099-261200-
IRON-MADISON-REYNOLDS-
841 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MISSOURI
AND A SMALL PART OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS YET THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY NIGHT...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGHOUT THE EVENING HOURS.

ILZ065-069-070-074-079-MOZ074-075-261200-
CLINTON IL-FAYETTE IL-MARION IL-RANDOLPH IL-ST FRANCOIS-
STE GENEVIEVE-WASHINGTON IL-
841 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MISSOURI
AND A PART OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS YET THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY NIGHT...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGHOUT THE EVENING HOURS.

In the hours before

Local storm report, Aug 25, 9:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1045 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     6 NW FULTON             38.91N 92.03W
08/25/2004                   CALLAWAY           MO   LAW ENFORCEMENT

            TREES DOWN AROUND TOWN OF MILLERSBURG, MO.

&&

RP
Local storm report, Aug 25, 9:50 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1050 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     ST. CHARLES             38.79N 90.52W
08/25/2004  64 MPH           ST. CHARLES        MO   TRAINED SPOTTER

            MEASURED WIND GUSTS OF 64 MPH FROM WIND EQUIPMENT.

&&

RP
Local storm report, Aug 25, 9:53 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     2 N TROY                38.76N 89.89W
08/25/2004                   MADISON            IL   AMATEUR RADIO

            6 TO 8 INCH TREE LIMBS DOWN. LIMBS TOOK WIRES DOWN.

&&

RP
Local storm report, Aug 25, 9:58 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1058 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     ELSAH                   38.95N 90.35W
08/25/2004                   JERSEY             IL   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS 12 TO 18 INCHES IN DIAMETER
            DOWN IN TOWN. LARGE LIMBS BLOCKING ROADWAYS IN TOWN.

&&

RP
Local storm report, Aug 25, 10:01 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1101 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     RAYMOND                 39.32N 89.57W
08/25/2004                   MONTGOMERY         IL   TRAINED SPOTTER

            LARGE TREE LIMBS 8 TO 12 INCHES IN DIAMETER DOWN IN TOWN

&&

RP
Local storm report, Aug 25, 10:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1105 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     RUSSELLVILLE            38.51N 92.44W
08/25/2004                   COLE               MO   LAW ENFORCEMENT

            6 TO 12 INCH DIAMETER TREE LIMBS DOWN. POWER LINES
            REPORTED DOWN.

0411 PM     TSTM WND DMG     6 NW FULTON             38.91N 92.03W
08/25/2004                   CALLAWAY           MO   LAW ENFORCEMENT

            TREES DOWN AROUND TOWN OF MILLERSBURG, MO.

0435 PM     TSTM WND DMG     NEW BLOOMFIELD          38.72N 92.09W
08/25/2004                   CALLAWAY           MO   TRAINED SPOTTER

            4 TO 6 INCH TREE LIMBS REPORTED DOWN

0445 PM     TSTM WND DMG     HOLTS SUMMIT            38.64N 92.12W
08/25/2004                   CALLAWAY           MO   LAW ENFORCEMENT

            POWER LINES DOWN IN HOLTS SUMMIT AND NEW BLOOMFIELD.

0455 PM     FUNNEL CLOUD     1 SW WHITE HALL         39.43N 90.42W
08/25/2004                   GREENE             IL   TRAINED SPOTTER

            NUMEROUS REPORTS OF FUNNEL CLOUD WEST OF WHITE HALL, IL.

0515 PM     TSTM WND GST     ST. CHARLES             38.79N 90.52W
08/25/2004  64 MPH           ST. CHARLES        MO   TRAINED SPOTTER

            MEASURED WIND GUSTS OF 64 MPH FROM WIND EQUIPMENT.

0516 PM     TSTM WND DMG     2 N TROY                38.76N 89.89W
08/25/2004                   MADISON            IL   AMATEUR RADIO

            6 TO 8 INCH TREE LIMBS DOWN. LIMBS TOOK WIRES DOWN.

0548 PM     TSTM WND DMG     ELSAH                   38.95N 90.35W
08/25/2004                   JERSEY             IL   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS 12 TO 18 INCHES IN DIAMETER
            DOWN IN TOWN. LARGE LIMBS BLOCKING ROADWAYS IN TOWN.

0610 PM     TSTM WND DMG     GODFREY                 38.97N 90.19W
08/25/2004                   MADISON            IL   AMATEUR RADIO

            PARTIAL ROOF BLOWN OFF BUILDING.

0645 PM     TSTM WND DMG     RAYMOND                 39.32N 89.57W
08/25/2004                   MONTGOMERY         IL   TRAINED SPOTTER

            POWER LINES, 8 TO 12 INCH LIMBS AND LARGE TREES REPORTED
            DOWN.

0705 PM     TSTM WND DMG     ALTON                   38.90N 90.15W
08/25/2004                   MADISON            IL   AMATEUR RADIO

            ALTON AIRPORT...400 SQUARE FOOT SECTION OF HANGER ROOF
            BLOWN OFF.

0708 PM     TSTM WND DMG     RAYMOND                 39.32N 89.57W
08/25/2004                   MONTGOMERY         IL   TRAINED SPOTTER

            LARGE TREE LIMBS 8 TO 12 INCHES IN DIAMETER DOWN IN TOWN

0710 PM     TSTM WND DMG     CUBA                    38.06N 91.40W
08/25/2004                   CRAWFORD           MO   LAW ENFORCEMENT

            POWER LINES DOWN NEAR AND IN CUBA, MO.

0710 PM     TSTM WND DMG     3 N STEELVILLE          38.01N 91.36W
08/25/2004                   CRAWFORD           MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN AND AROUND STEELVILLE, MO.

&&

GKS

The radar

The St Louis radar (KLSX), 145 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
August 26, 1:00 AM CST to 4:00 AM CST
Where
Boone County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Flash Flood, Audrain

When
August 26, 1:00 AM CST to 4:00 AM CST
Where
Audrain County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419860, 5419861.